My Study Stuff

03/12/2013

Management of Acute Adult Diabetic Ketoacidosis

Filed under: Health — anlactunay @ 8:36 AM

The Management of Acute Adult Diabetic Ketoacidosis

Uncontrolled diabetes can result in dangerously high blood glucose levels (BGLs). Severe hyperglycaemia is a medical emergency requiring hospitalisation, immediate attention and an Endocrinological opinion (plus consideration of transfer if relevant). Early detection and treatment can reduce the associated morbidity and mortality. The management of children with hyperglycaemic emergencies should be undertaken with particular care because of the risk of cerebral oedema with aggressive hydration. Advice from a Paediatric Endocrinologist should be sought in such situations.
Hyperglycaemic emergencies are generally categorised into two types: diabetic ketoacidosis (DKA) and hyperglycaemic hyperosmolar state (HHS). DKA is more frequently encountered in patients with type 1 diabetes and HHS in those with type 2 diabetes, yet features of each may co-exist in some cases.1
DKA can result from reduced insulin action (e.g. from lifestyle factors or poor compliance with hypoglycaemic medications) and/or elevation of “stress hormones” which raise BGLs (e.g. during an intercurrent illness). These hormones include cortisol, catecholamines and growth hormone and are all raised during acute illness. The acute illnesses which are often implicated as precipitants of hyperglycaemic emergencies include infections (especially gastroenteritis, pneumonia and urinary tract infections), acute vascular events (e.g. acute myocardial infarction or stroke) and pancreatitis. Medications (especially corticosteroids) may also be precipitants. DKA can also be the presentation of newly diagnosed diabetes.2
DKA occurs primarily in type 1 diabetes. Features include polyuria, polydipsia and dehydration, resulting from the osmotic diuresis accompanying renal glucose excretion. Insulin deficiency causes both lipolysis and ketogenesis; the free fatty acids liberated during hydrolysis of fats are metabolised to ketone bodies. The acidosis arising from excess formation of ketones contributes to the other key features of DKA: abdominal pain, vomiting and tachypnoea and “air hunger” or Kussmaul breathing as the patient attempts respiratory compensation for the increasing metabolic acidosis. DKA usually has a rapid onset and can be diagnosed by detecting hyperglycaemia (BGL>15mmol/L, usually >20mmo/L) in the presence of large amounts of urine or blood ketones along with a pH <7.3.3
The principles of DKA management are firstly hydration, secondly, insulin infusion and thirdly potassium replacement. The treatment should also include the management of the underlying precipitant (e.g. antibiotics if a bacterial infection present).
Intravenous fluids (usually normal saline) are used to correct the dehydration. Aggressive fluid management is required, with subsequent tapering as dehydration is corrected. The total fluid deficit can be over six litres, so two litres is usually administered over the first two to three hours, with the remaining deficit corrected over the subsequent twenty-four hours.
Intravenous insulin infusions are used to correct the hyperglycaemia in ketoacidosis. The dose administered is usually tapered as the BGLs correct to normal (most institutions will have an insulin infusion protocol). Subcutaneous insulin should be avoided because of variable absorption during severe dehydration.
Total body potassium depletion occurs from diuresis (which is due to firstly ketoacidosis and then rehydration). Serum potassium levels poorly reflect total body potassium in DKA. Intravenous potassium is required to prevent hypokalaemia even if the potassium concentration initially appear raised, as it will drop precipitously with insulin therapy. Sodium bicarbonate

may be considered in severe acidosis with cardiorespiratory compromise.
Hourly to second hourly monitoring of BGLs and electrolytes are required to ensure an adequate response to treatment. Once the BGLs have improved to 12-15 mmol/L, 5% dextrose intravenously should be commenced alongside the insulin to maintain euglycaemia until the acidosis is resolved. Once the patient is stabilised, subcutaneous insulin may be commenced (there should be an overlap of intravenous and subcutaneous insulin by at least thirty to sixty minutes).
Regular BGL and ketone monitoring in patients with type 1 diabetes are crucial for the early detection and management of DKA. Patients should be instructed to increase their self-monitoring of BGLs to at least four times daily (and even more frequently if significant hyperglycaemia is present) during illness. Twice daily urinary or capillary blood ketone testing should also be performed. Patients with hyperglycaemia will require additional insulin. This can be achieved by increasing the usual insulin doses by approximately 20%, or through the administration of frequent doses of rapid-acting insulin, as guided by BGLs. Fluid intake should be increased to prevent dehydration. If vomiting is present, BGLs remain high or ketones are present, presentation to hospital is required.

Dr Leo Rando
MBBS, FRACP Consultant Endocrinologist, Western Hospital, Melbourne, Victoria
***

Advertisement

Create a free website or blog at WordPress.com.

%d bloggers like this: